Texas, 2018Tornado and Damaging Wind in Texas, May 20, 2018
May 20, 2018 · NWS EWX · 2 events in 2 counties and zones
Thunderstorms developed in southerly flow in the warm sector ahead of a cold front. One of these storms produced a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in southerly flow in the warm sector ahead of a cold front. One of these storms produced a tornado. Later in the day additional storms formed in a line along the front moved through our central area where one produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 20, 6:49 AM CST, 33 minutes earlier.
Area forecast discussion, May 20, 6:49 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
749 AM CDT Sun May 20 2018
.MORNING UPDATE...
Per latest radar trends and short term model depictions, increased
PoPs through 18Z for the Hill Country and Austin areas as well as the
Edwards Plateau. Outflow boundary is progressing southward faster
than models anticipated and will be arriving in the northern CWA in
the next hour or so which should increase shower and isolated storm
coverage across the northern half of the CWA throughout the morning.
&&
.PREV DISCUSSION... /ISSUED 640 AM CDT Sun May 20 2018/
AVIATION...
MVFR ceilings will settle over the region within the next hour or so.
Clouds should lift late this morning or early afternoon. Another
round of showers and thunderstorms is expected this afternoon.
Convection will lower visibility to MVFR. There is a chance showers
and thunderstorms continue into the evening, but probability is too
low to include anything in the TAFs. Ceilings will lower again
overnight tonight into Monday.
PREV DISCUSSION... /ISSUED 333 AM CDT Sun May 20 2018/
SHORT TERM (Today through Monday)...
A mid level impulse has generated showers and isolated thunderstorms
that has moved east of I-35. This activity exits to our east by
sunrise. An outflow boundary is surging south across northern and
western Texas and will move into our area later this morning as a
series of mid level impulses move across. Upward forcing due to the
boundary and impulses, as well as, heating allow showers and
thunderstorms to develop as the day progresses. This activity will
generate additional boundaries, as well as, the impulses aloft to
maintain the showers and thunderstorms through Monday as a moist
airmass lingers. With time, most activity shifts to the Rio Grande
Plains where showers and thunderstorms coming off the Serranias del
Burro of Mexico and the Big Bend and Davis Mountains of southwestern
Texas could form into clusters and move across that area. High CAPE
noted on forecast soundings indicate the possibility of strong to
severe storms with large hail and damaging winds the main threats
mainly during the afternoon into evening hours today and again on
Monday. A few storms could be slower moving and produce locally heavy
downpours. Daytime temperatures will be cooler due to the clouds and
rain.
LONG TERM (Monday Night through Saturday)...
A mid and upper level ridge begins to build over our area on Tuesday
with increasing convective inhibition due to warming mid level
temperatures. Some deeper moisture lingers to allow isolated showers
and thunderstorms near the Coastal Plains due to the seabreeze and
over the lower Pecos Valley of Val Verde due to proximity to activity
coming off the higher terrain of Mexico and southwestern Texas. For
Wednesday through Saturday, the ridging aloft keeps convection out of
the forecast. However, cannot rule out very isolated showers and
thunderstorms over those two areas. Temperatures will warm back to
well above normal mid to late week into next weekend. The next
chance of rain is next Saturday night when a front moves through our
area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 87 70 89 70 91 / 100 30 30 10 10
Austin Bergstrom Intl Airport 87 70 89 69 91 / 90 30 30 10 10
New Braunfels Muni Airport 88 70 88 69 90 / 80 30 30 10 10
Burnet Muni Airport 84 68 86 67 88 / 100 30 30 10 10
Del Rio Intl Airport 89 71 88 71 90 / 70 40 50 30 10
Georgetown Muni Airport 86 69 88 69 90 / 100 30 30 10 10
Hondo Muni Airport 89 71 88 69 92 / 80 30 30 10 10
San Marcos Muni Airport 87 70 88 69 90 / 90 30 30 10 10
La Grange - Fayette Regional 88 72 90 71 91 / 50 30 30 10 20
San Antonio Intl Airport 89 72 88 71 90 / 80 30 30 10 10
Stinson Muni Airport 89 72 89 71 93 / 70 30 30 10 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...24
Synoptic/Grids...TB3
Hazardous weather outlook, May 20, 4:27 AM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
527 AM CDT Sun May 20 2018
TXZ171>173-183>194-202>209-217>225-228-211030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
527 AM CDT Sun May 20 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
There is a slight chance for strong to severe thunderstorms this
evening over the northern half of our forecast area. The main
severe weather concerns will be large hail and damaging wind
gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low chance for strong to severe thunderstorms on
Monday. The main concerns will be damaging winds and large hail.
Otherwise, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Tornado, Williamson
- When
- May 20, 7:22 AM CST to 7:43 AM CST
- Where
- Williamson County, 1.7 mi ENE of Leander to 4.83 mi E of Liberty Hill
- Rating
- EF1
- Path length
- 5.12 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.590, -97.824
A National Weather Service storm survey found a weak tornado touched down near Hero Way on the north side of Leander. The team found roof and tree damage just north of this road at several residences. The tornado then tracked north and went parallel to Ronald Reagan Blvd. where they observed tree damage on the west side of the road. The tornado then crossed Highway 29, weakened considerably, and finally dissipated near the entrance of the Santa Rita Ranch subdivision. The final rating of the tornado is EF1 based on the roof and tree damage seen around Hero Way. The |remainder of the tornado track had weak EF0 damage. The estimated peak wind speed was 90 mph.
Thunderstorm Wind, Medina
- When
- May 20, 3:50 PM CST
- Where
- Medina County, 0.92 mi SE of Devine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 29.140, -98.910
A thunderstorm produced wind gusts estimated at 60 mph that knocked down trees in the Devine area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 25, 20185 deaths · 3 events
- Flash Flooding and Flooding in Tennessee, May 20, 2018$67,000 · 1 in hail · 22 events
- Hail and Damaging Winds in Georgia, May 20, 2018$49,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Illinois, May 20, 2018$51,000 · 70 kt wind · 5 events
- Flooding and Rip Current in Florida, May 20, 20181 injured · $35,000 · 3 events
- Damaging Wind in North Carolina, May 20, 2018$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, May 20 to 21, 2018$28,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Arkansas, May 20, 2018$25,000 · 1.75 in hail · 9 events
- Damaging Winds in Mississippi, May 20, 2018$30,000 · 50 kt wind · 2 events
- Damaging Winds in Ohio, May 20, 2018$18,000 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, May 20, 2018$16,000 · 60 kt wind · 7 events
- Damaging Winds in Mississippi, May 20, 2018$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756272, 756271.